Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 165, NWS Bismarck, ND

August 23, 2004Emmons County, Logan County, McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 23, 2004, 10:15 PM CDT for Emmons County, Logan County, McIntosh County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2004, 10:15 PM CDT (03:15 UTC)
Expired
Aug 23, 2004, 11:15 PM CDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Emmons County, ND, Logan County, ND, McIntosh County, ND

The radar

The Bismarck radar (KBIS), 86 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 8:35 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2004-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2004-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1332 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 240315
SVRBIS
NDC029-047-051-240415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1015 PM CDT MON AUG 23 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  SOUTHWESTERN LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA
  NORTHWESTERN MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 1115 PM CDT

* AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 21 MILES WEST OF BURNSTAD...OR ABOUT 50 MILES
  SOUTHEAST OF BISMARCK...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURNSTAD AROUND 1105 PM CDT
  WISHEK AROUND 1110 PM CDT
  LEHR AROUND 1115 PM CDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE 
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

LAT...LON 4645 10016 4617 10016 4616 9935 4644 9935

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:15 PM CDT, 7 hours earlier.

Area forecast discussion, Aug 23, 3:15 PM CDT, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT MON AUG 23 2004

.SHORT TERM...
PROBLEM FOR THE DAY WILL BE THUNDERSTORM DEVELOPMENT TONIGHT.  BIS
VAD WINDS SHOW 30 KT SOUTH WINDS AT LOW LEVELS AND DEWPOINTS HAVE
BEEN GOING UP AS THE SURFACE LOW IN EASTERN MONTANA CONTINUES TO
MOVE SLOWLY EAST.  TEMPERATURES HAVE BEEN SUPPRESSED BY CLOUDS
THROUGH THE MORNING AND EARLY AFTERNOON...BUT CLEARING ACROSS THE
SOUTH AND SOUTHWEST SHOULD ALLOW TEMPS TO REACH THE 70S.  MODELS
CONTINUE TO SHOW GOOD CAPE AHEAD OF THE LOW. K INDEX WILL BE IN THE
MID 30S INDICATING POTENTIAL FOR HEAVY RAIN.  THUNDERSTORMS NOW IN
NORTH CENTRAL ND LACK SUPPORT AND ARE UNLIKELY TO GO SEVERE...BUT
WILL LIKELY SEE TSTMS DEVELOP IN THE CLEAR WARM AIR TO THE SOUTH AND
WEST AND ADVECT INTO THE AREA. THE MODELS ALL MOVE THE SURFACE LOW
EAST OF THE FORECAST AREA BY TUESDAY MORNING...WITH GOOD DRYING IN
WEST TO NORTHWEST WINDS AND SUBSIDENCE ALOFT.  THE CU INDEX AND TQ
INDEX SHOW LITTLE SUPPORT OF CU/SHOWER DEVELOPMENT SO WILL NOT
MENTION PRECIP EXCEPT FOR SLIGHT CHANCE MORNING SHOWERS FAR
NORTHWEST.  WITH ANOTHER UPPER LEVEL TROUGH DIGGING INTO THE WEST BY
THURSDAY AFTERNOON...EXPECT ANOTHER CHANCE OF TSTMS THURSDAY AND
THURSDAY NIGHT.

WATCH TO BE ISSUED SOON BY SPC.

.LONG TERM...
FRIDAY THROUGH MONDAY...THUNDERSTORMS CONTINUE FRIDAY WITH LONGWAVE
TROUGH OVER THE ROCKIES AND SOUTHWEST FLOW ALOFT OVER NORTH DAKOTA
WITH SERIES OF SHORTWAVE ENERGY IMPULSES MOVING THROUGH THE FLOW.
MODELS BRING ANOTHER SHORTWAVE BEHIND THIS MAIN IMPULSE ON
SUNDAY...BUT WILL KEEP FORECAST DRY FOR NOW AS MAIN FORCING HAS
MOVED EAST. BUILDING RIDGE FROM THE WEST ON SUNDAY AND MONDAY.

&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TSW/JV
Hazardous weather outlook, Aug 23, 4:04 AM CDT, 18 hours 11 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-010000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
404 AM CDT MON AUG 23 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-240903-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
404 AM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN AND CENTRAL
NORTH DAKOTA TODAY AND EVENING ALONG AND AHEAD OF A SLOW MOVING
TROUGH OF LOW PRESSURE. A FEW STORMS MAY BE SEVERE TODAY AND
EVENING WITH THE PRIMARY THREAT BEING HAIL AND LOCALLY DAMAGING
THUNDERSTORM WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

RGT

In the hours before

Local storm report, Aug 23, 8:02 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
802 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TORNADO          7 W MANDAN              46.83N 101.04W
08/23/2004                   MORTON             ND   PUBLIC

            DEBRIS WAS SEEN.

0740 PM     TSTM WND GST     RIVERDALE               47.50N 101.37W
08/23/2004  70 MPH           MCLEAN             ND   PUBLIC

            PEA SIZE HAIL

0747 PM     TORNADO          10 W CENTER             47.11N 101.51W
08/23/2004                   OLIVER             ND   PUBLIC

            BRIEF TOUCHDOWN.

0750 PM     TSTM WND GST     HENSLER                 47.25N 101.08W
08/23/2004  60 MPH           OLIVER             ND   TRAINED SPOTTER

0600 PM     TSTM WND DMG     8 S REGENT              46.31N 102.56W
08/23/2004                   HETTINGER          ND   PUBLIC

            BARN ROOF BLOWN OFF. TRAILER SIDING HEAVILY DAMAGED.

&&

SW
Local storm report, Aug 23, 8:17 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
817 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             MANDAN                  46.83N 100.89W
08/23/2004  1.75 INCH        MORTON             ND   LAW ENFORCEMENT

&&

SW
Local storm report, Aug 23, 8:33 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
833 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0827 PM     TSTM WND GST     BISMARCK                46.81N 100.77W
08/23/2004  58 MPH           BURLEIGH           ND   OFFICIAL NWS OBS

&&

SW
Local storm report, Aug 23, 8:44 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
844 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             BISMARCK                46.81N 100.77W
08/23/2004  2.00 INCH        BURLEIGH           ND   TRAINED SPOTTER

            EAST PART OF TOWN

0835 PM     HAIL             BISMARCK                46.81N 100.77W
08/23/2004  1.25 INCH        BURLEIGH           ND   NWS EMPLOYEE

0838 PM     HAIL             BISMARCK                46.81N 100.77W
08/23/2004  1.75 INCH        BURLEIGH           ND   NWS EMPLOYEE

&&

SW
Local storm report, Aug 23, 9:58 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
958 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             LINTON                  46.27N 100.23W
08/23/2004  1.00 INCH        EMMONS             ND   CO-OP OBSERVER

&&

SW
Local storm report, Aug 23, 10:09 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1009 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             5 SW LINTON             46.22N 100.31W
08/23/2004  1.00 INCH        EMMONS             ND   TRAINED SPOTTER

&&

TSW

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:30 PM CDTSevere Thunderstorm WarningBISMorton, Oliver60 min
Aug 23, 7:57 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Morton63 min
Aug 23, 8:46 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder59 min
Aug 23, 8:56 PM CDTFlash Flood WarningBISBurleigh94 min
Aug 23, 9:18 PM CDTSevere Thunderstorm WarningBISEmmons57 min
Aug 23, 9:46 PM CDTSevere Thunderstorm WarningBISKidder59 min
Aug 23, 10:51 PM CDTSevere Thunderstorm WarningBISKidder39 min
Aug 23, 11:56 PM CDTSevere Thunderstorm WarningBISStutsman64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.